Tornadoes · United States · Illinois · 2003

F0 tornado, Cumberland County, Illinois, May 10, 2003

This F0 tornado ran 0.1 miles across Cumberland County on May 10, 2003, touching down at 9:45 AM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 10, 2003
Touchdown
9:45 AM CDT (14:45 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Cumberland County
Touchdown point
39.320, -88.470
Lift-off point
39.320, -88.470
Record number
876

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
15:18 UTC16:00 UTCTornado WarningILX
15:19 UTC19:15 UTCFlash Flood WarningILX
16:00 UTC17:00 UTCSevere Thunderstorm WarningILX
01:46 UTC02:45 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 10, 3:00 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT SAT MAY 10 2003

HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO
TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER
EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH
SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND
EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1
OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF
SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE
TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST
WEEK

SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF
PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT
WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES
NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A
COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF
I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND
FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE
SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY
UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND
DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO
8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT
300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS
CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY
...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE
1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW
SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN
CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS
EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING
ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX
CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL
APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN.

COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS.
PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER
LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES
COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH
PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR
TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE
60S.

THANKS FOR THE SEVERE WEATHER COORDINATION SPC.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 10, 7:31 AM CDT, 2 hours 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT SAT MAY 10 2003

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF
CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA
BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO
ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING
THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR
ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND
DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR
LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL.
RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER
ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES
AND WARNINGS ARE ISSUED.

IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS
LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A
PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A
PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE
NEEDED LATE THIS AFTERNOON...AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

In the hours before

Local storm report, May 10, 7:13 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    10 W WAVERLY              IL   1.75 INCH HAIL
05/10/03   MORGAN                         REPORTED BY MORGAN COUNTY
                                          SHERIFF.

KELLY
Local storm report, May 10, 8:09 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
809 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 AM    ALSEY                     IL   FLOOD
05/10/03   SCOTT                          WATER OVER IL ROUTE 106
                                          SOUTH OF ALSEY. REPORTED BY
                                          STATE POLICE DISTRICT 20.

0700 AM    GLASGOW                   IL   .88 INCH HAIL
05/10/03   SCOTT

0740 AM    LOAMI                     IL   1.00 INCH HAIL
05/10/03   SANGAMON                       REPORT FROM COOP OBSERVER.

0755 AM    2 S DIVERNON              IL   TORNADO
05/10/03   SANGAMON                       TORNADO ON THE GROUND AT
                                          MILEPOST 77 ALONG I-55.
                                          REPORTED BY ILLINOIS STATE
                                          POLICE AND ESDA.

KELLY
Local storm report, May 10, 8:28 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
828 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 AM    AUBURN                    IL   1.75 INCH HAIL
05/10/03   SANGAMON                       REPORTED BY SANGAMON
                                          COUNTY ESDA.

0750 AM    DIVERNON                  IL   60 MPH TSTM WIND GUST
05/10/03   SANGAMON                       FROM SANGAMON COUNTY ESDA.

0754 AM    DIVERNON                  IL   1.75 INCH HAIL
05/10/03   SANGAMON                       FROM SANGAMON COUNTY ESDA.

0805 AM    1 N DIVERNON              IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES LEVELED AR I-55
                                          MILEPOST 81. FROM SANGAMON
                                          ESDA.

0809 AM    1 E DIVERNON              IL   WIND DAMAGE
05/10/03   SANGAMON                       BARN DESTROYED AND TREES
                                          DOWN.

KELLY
Local storm report, May 10, 8:40 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 AM    DIVERNON                  IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES DOWN.

0809 AM    DIVERNON                  IL   FLOOD
05/10/03   SANGAMON                       FLOODING REPORTED ALONG
                                          BRUSH CREEK

KELLY
Local storm report, May 10, 8:40 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 AM    DIVERNON                  IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES DOWN.

0809 AM    DIVERNON                  IL   FLOOD
05/10/03   SANGAMON                       FLOODING REPORTED ALONG
                                          BRUSH CREEK

KELLY
Local storm report, May 10, 9:37 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
937 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    1 W ASHMORE               IL   .75 INCH HAIL
05/10/03   COLES

0850 AM    MACON                     IL   .75 INCH HAIL
05/10/03   MACON                          FROM MACON COUNTY ESDA.

0853 AM    MT ZION                   IL   .75 INCH HAIL
05/10/03   MACON

0910 AM    2 NW BETHANY              IL   1.75 INCH HAIL
05/10/03   MOULTRIE                       FROM IL STATE POLICE
                                          DISTRICT 10.

0845 AM    BLUE MOUND                IL   WIND DAMAGE
05/10/03   MACON                          TREES AND POWER POLES
                                          DOWN. REPORTED BY IL STATE
                                          POLICE.

0910 AM    1 S PARIS                 IL   2.75 INCH HAIL
05/10/03   EDGAR

0930 AM    TUSCOLA                   IL   .75 INCH HAIL
05/10/03   DOUGLAS                        REPORT FROM COOP OBSERVER.

KELLY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

2.8 hours before the tornado, 93 km from the path. May 10, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 474 joules per kilogram, CIN -156, lifted condensation level 763 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-156 J/kg
Surface CAPE
91 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

9.2 hours after it, 93 km from the path. May 11, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2426 joules per kilogram, CIN -41, lifted condensation level 784 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 193 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
3687 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the touchdown began at 14:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 10, 2003

50 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 103:00 AM CDTF0Butler, KS4.0110$10,000
May 103:05 AM CDTF0Marion, KS6.0110$50,000
May 107:53 AM CDTF0Sangamon, IL0.110
May 107:55 AM CDTF0Sangamon, IL0.220
May 107:58 AM CDTF0Sangamon, IL1.030$40,000
May 108:08 AM CDTF0Christian, IL0.320
May 1010:40 AM CDTF0Edgar, IL0.110
May 1010:51 AM ESTF0Putnam, IN0.550$10,000
May 1011:00 AM CDTF1Jasper, IL1.5100$10,000
May 104:45 PM EDTF3Mason, KY25.020017$5.5 million
May 104:02 PM CDTF0Linn, MO0.525
May 104:38 PM CDTF0Mercer, MO0.125$1,000
May 104:56 PM CDTF1Putnam, MO7.0100$20,000
May 105:23 PM CDTF0Macon, MO5.550$1,000
May 105:26 PM CDTF1Marion, IA18.550$320,000
May 105:33 PM CDTF2Knox, MO22.1200$500,000
May 105:35 PM CDTF0Putnam, MO0.550$1,000
May 105:50 PM CDTF0Shelby, MO5.050
May 106:08 PM CDTF2Lewis, MO20.02006$5.0 million
May 106:10 PM CDTF0Lewis, MO4.050
May 106:19 PM CDTF0Monroe, MO0.240
May 106:27 PM CDTF0Tama, IA0.125
May 106:28 PM CDTF2Lee, IA11.5200$1.0 million
May 106:30 PM CDTF0Marion, MO2.550
May 106:36 PM CDTF2Adams, IL69.23004$1.1 million
May 106:37 PM CDTF3Marion, MO12.0200
May 107:10 PM CDTF0Van Buren, IA4.0100$100,000
May 107:20 PM CDTF2Adams, IL30.8300
May 107:23 PM CDTF0Jefferson, IA5.0100$100,000
May 107:33 PM CDTF0Jefferson, IA2.4100$100,000
May 107:44 PM CDTF1Henry, IA27.9200$2.0 million
May 108:14 PM CDTF2Schuyler, IL6.0150
May 108:15 PM CDTF1Lafayette, WI7.82001$200,000
May 108:30 PM CDTF0Mercer, IL8.3100$100,000
May 108:32 PM CDTF1Fulton, IL3.0400
May 108:39 PM CDTF1Iowa, WI8.6200$300,000
May 109:42 PM EDTF0Beaufort, NC0.150
May 108:45 PM CDTF0Mercer, IL2.150$100,000
May 108:47 PM CDTF1Fulton, IL2.7100
May 108:55 PM CDTF0Mercer, IL3.850$50,000
May 108:55 PM CDTF0Henry, IL25.5100$650,000
May 109:12 PM CDTF1Mason, IL8.0150
May 109:33 PM CDTF2Mason, IL2.51001
May 109:38 PM CDTF1Mason, IL2.0100
May 109:45 PM CDTF3Tazewell, IL17.544032$10 million
May 109:58 PM CDTF0Bureau, IL4.150$50,000
May 1010:16 PM CDTF1Tazewell, IL1.5100
May 1010:18 PM CDTF2Woodford, IL12.53004
May 1010:25 PM CDTF1Woodford, IL8.0200
May 1010:35 PM CDTF1Jackson, AR0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.